Graefe's Archive for Clinical and Experimental Ophthalmology

, Volume 240, Issue 12, pp 1033–1035

Severe ocular and orbital toxicity after intracarotid injection of carboplatin for recurrent glioblastomas

Authors

  • Wataru Watanabe
    • Department of Ophthalmology, Mazda Hospital, Hiroshima, Japan
  • Rika Kuwabara
    • Department of Ophthalmology, Mazda Hospital, Hiroshima, Japan
  • Toshinori Nakahara
    • Department of Neurosurgery, Mazda Hospital, Hiroshima, Japan
  • Osamu Hamasaki
    • Department of Neurosurgery, Mazda Hospital, Hiroshima, Japan
  • Ikuo Sakamoto
    • Department of Ophthalmology, Hiroshima University School of Medicine, Hiroshima, Japan
  • Koji Okada
    • Department of Ophthalmology, Hiroshima University School of Medicine, Hiroshima, Japan
  • Atsushi Minamoto
    • Department of Ophthalmology, Hiroshima University School of Medicine, Hiroshima, Japan
  • Hiromu K. Mishima
    • Department of Ophthalmology, Hiroshima University School of Medicine, Hiroshima, Japan
Short Communication

DOI: 10.1007/s00417-002-0573-9

Cite this article as:
Watanabe, W., Kuwabara, R., Nakahara, T. et al. Graefe's Arch Clin Exp Ophthalmol (2002) 240: 1033. doi:10.1007/s00417-002-0573-9

Abstract

Background. Glioblastoma is a malignant tumor that occurs in the cerebrum during adulthood. With current treatment regimens including combined surgery, radiation and chemotherapy, the average life expectancy of the patients is limited to approximately 1 year. Therefore, patients with glioblastoma sometimes have intracarotid injection of carcinostatics added to the treatment regimen. Generally, carboplatin is said to have milder side effects than cisplatin, whose ocular and orbital toxicity are well known. However, we experienced a case of severe ocular and orbital toxicity after intracarotid injection of carboplatin, which is infrequently reported.

Case. A 58-year-old man received an intracarotid injection of carboplatin for recurrent glioblastomas in his left temporal lobe. He complained of pain and visual disturbance in the ipsilateral eye 30 h after the injection. Various ocular symptoms and findings caused by carboplatin toxicity were seen.

Results. He was treated with intravenous administration of corticosteroids and glycerin for 6 days after the injection. Although the intraocular pressure elevation caused by secondary acute angle-closure glaucoma decreased and ocular pain diminished, inexorable papilledema and exudative retinal detachment continued for 3 weeks. Finally, 6 weeks later, diffuse chorioretinal atrophy with optic atrophy occurred and the vision in his left eye was lost.

Conclusion. When performing intracarotid injection of carboplatin, we must be aware of its potentially blinding ocular toxicity. It is recommended that further studies and investigations are undertaken in the effort to minimize such severe side effects.

Download to read the full article text

Copyright information

© Springer-Verlag 2002